Alert archive / Georgia / River Flood Warnings in 2018

River Flood Warning 137, NWS Atlanta, GA

November 13, 2018Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Nov 13, 2018, 8:30 PM EST for Fulton County, Georgia. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Nov 13, 2018, 8:30 PM EST (01:30 UTC)
Expired
Nov 14, 2018, 8:30 PM EST
In force
24 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Fulton County, GA

The radar

The Atlanta radar (KFFC), 77 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek below Hog Wallow at Roswell (RWSG1). The gauge peaked at 10.20 ft at Nov 14, 2018, 12:00 AM EST.

actionminormoderate5101511/1411/1511/16
Action stage
9 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335757, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

734 
WGUS42 KFFC 140130
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
830 PM EST Tue Nov 13 2018

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Big Creek below Hog Wallow Creek near Roswell affecting Fulton 
  County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC121-141530-
/O.NEW.KFFC.FL.W.0137.181114T0130Z-000000T0000Z/
/RWSG1.1.ER.181114T0109Z.181114T0115Z.000000T0000Z.NO/
830 PM EST Tue Nov 13 2018

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Big Creek below Hog Wallow Creek near Roswell.
* Until further notice.
* At 815 PM Tuesday the stage was 9.9 feet...and rising.
* Flood stage is 10 feet.
* At 10 feet...Flood Stage is reached.  Minor flooding of woodlands
  and grassy areas begin along the creek upstream and downstream from
  the gage off Oxbo Drive in the Roswell area.  Also high water 
  continues to encroach into the Big Creek Park two miles downstream 
  along Roswell Road and Riverside Road. If the Roswell gage on the 
  Chattahoochee River is 8 feet or higher...then the combination of 
  flows will cause the access road to the Huntcliff horse stables 
  across from Azalea Park to begin to flood.
  

&&

LAT...LON 3404 8433 3402 8430 3401 8434 3400 8436 3404 8436


$$
2 follow-up statements
171 
WGUS82 KFFC 140436
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1136 PM EST Tue Nov 13 2018

...The Flood Warning continues for the following rivers in Georgia...
  Big Creek below Hog Wallow Creek near Roswell affecting Fulton 
  County 


GAC121-141835-
/O.CON.KFFC.FL.W.0137.000000T0000Z-000000T0000Z/
/RWSG1.1.ER.181114T0109Z.181114T0415Z.000000T0000Z.NO/
1136 PM EST Tue Nov 13 2018

The Flood Warning continues for
  The Big Creek below Hog Wallow Creek near Roswell.
* Until further notice.
* At 11 PM Tuesday the stage was 10.1 feet...and rising.
* Minor flooding will continue.
* Flood stage is 10 feet.
* At 10 feet...Flood Stage is reached.  Minor flooding of woodlands
  and grassy areas begin along the creek upstream and downstream from
  the gage off Oxbo Drive in the Roswell area.  Also high water 
  continues to encroach into the Big Creek Park two miles downstream 
  along Roswell Road and Riverside Road. If the Roswell gage on the 
  Chattahoochee River is 8 feet or higher...then the combination of 
  flows will cause the access road to the Huntcliff horse stables 
  across from Azalea Park to begin to flood.

&&

LAT...LON 3404 8433 3402 8430 3401 8434 3400 8436 3404 8436


$$
190 
WGUS82 KFFC 141139
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
639 AM EST Wed Nov 14 2018

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Conasauga River near Eton affecting Murray and Whitfield Counties

  Big Creek below Hog Wallow Creek near Roswell affecting Fulton 
  County

 
GAC213-313-141209-
/O.CAN.KFFC.FL.W.0132.000000T0000Z-181114T1541Z/
/ETNG1.1.ER.181113T1435Z.181114T0045Z.181114T1022Z.NO/
639 AM EST Wed Nov 14 2018

The Flood Warning is cancelled for
  The Conasauga River near Eton.
* This takes effect immediately.
* At 6 AM Wednesday the stage was 11.9 feet...and falling.
* Flood stage is 12 feet.
* The river will continue to fall.
* At 12 feet...Minor flooding of woodlands...pasture and fields 
  begins along the river...upstream and downstream from the gage on 
  Georgia Highway 286 or Dawnville Road.
 

&&

LAT...LON 3473 8489 3499 8485 3499 8475 3491 8480 3472 8483


$$

GAC121-141209-
/O.CAN.KFFC.FL.W.0137.000000T0000Z-181114T1139Z/
/RWSG1.1.ER.181114T0109Z.181114T0630Z.181114T1000Z.NO/
639 AM EST Wed Nov 14 2018

The Flood Warning is cancelled for
  The Big Creek below Hog Wallow Creek near Roswell.
* This takes effect immediately.
* At 6 AM Wednesday the stage was 9.8 feet...and falling.
* Flood stage is 10.0 feet.
* The creek will continue to fall.
* At 10 feet...Flood Stage is reached.  Minor flooding of woodlands
  and grassy areas begin along the creek upstream and downstream from
  the gage off Oxbo Drive in the Roswell area.  Also high water 
  continues to encroach into the Big Creek Park two miles downstream 
  along Roswell Road and Riverside Road. If the Roswell gage on the 
  Chattahoochee River is 8 feet or higher...then the combination of 
  flows will cause the access road to the Huntcliff horse stables 
  across from Azalea Park to begin to flood.

&&

LAT...LON 3404 8433 3402 8430 3401 8434 3400 8436 3404 8436


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Nov 13, 6:39 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 13, 6:39 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
639 PM EST Tue Nov 13 2018

.UPDATE...
Updated for the 00Z Aviation discussion.

&&

.PREV DISCUSSION... /Issued 244 PM EST Tue Nov 13 2018/

SHORT TERM /Tonight through Wednesday Night/...

Forecast continues to evolve essentially as expected. Somewhat of a
lull in rainfall today through tonight as the deep upper low settles
into the lower Mississippi Valley. More heavy rainfall develops
across the region tomorrow through tomorrow night under strongly
diffluent upper flow ahead of the upper low. PWs remain well above
seasonal normals and strong upper forcing combined with strong
isentropic lift should provide for a prolonged period of moderate to
occasionally heavy rain by midday tomorrow through much of Wednesday
night. Instability is forecast to be minimal at best so I am not
expecting much if any thunder or severe potential. Biggest threat
will obviously be flooding. Some models hinting at a brief threat
for some wintry precipitation tomorrow evening in the extreme
northeast, but potential appears too low to include in the forecast
weather grids at this time.

20

LONG TERM /Thursday through Tuesday/...
Extended period begins with the culprit upper low exiting through
KY and Eastern TN and much of the moisture exiting to the east
with it. Mid level dry slot looks to work into the region during
the day Thursday from west to east so there should be a relatively
quick shut off to the rainfall. Late Thursday there appears to be
a window where there is enough wrap around moisture and cold air
across North GA that some snow showers could start mixing in.
Model soundings for that area suggest a shallow but saturated
subfreezing layer below about 850mb with drier air above it which
favors upslope snow showers. Have added snow showers which would
be more likely in the NW facing slopes during the evening hours on
Thursday into the first part of the overnight. Because the low is
rapidly exiting to the east...much of moisture evacuates quickly
with it so the window looks to be only about 6-9 hours or so. Have
not included any appreciable amounts but would not be surprised
to hear about a trace or dusting in some of the higher elevations.
Not anticipating any issues with the snow otherwise.

By Friday...zonal upper flow and dry conditions set the tone for
what should be a nice weekend. Temps look to be near normal for
the weekend after a cold start Friday AM.

A weak upper level system works through the flow on Monday.
Models suggest that it will be moisture starved and may only bring
some clouds and low end rain chances.

Stellman

HYDROLOGY...

Highest rainfall amounts are oriented from our west-central Georgia
counties northeastward into east-central and northeast Georgia.
Soils remain moist enough and stream flows are already high enough
across northwest Georgia to include all but our extreme southeast
counties in a new Flash Flood Watch beginning early Wednesday
morning and continuing through the overnight hours into early
Thursday morning.

20

&&

.AVIATION...
00Z Update...
IFR cigs will continue through the forecast. There may be a brief
rise to MVFR this evening but not long enough to include in the
forecast at this time. Light rain will continue off and on
tonight, becoming heavy late Wednesday morning and afternoon.
Winds will shift to the northeast late tonight, and then east,
becoming gusty late Wednesday afternoon and evening.

//ATL Confidence...00Z Update...
High.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          44  48  37  45 /  60 100 100  50
Atlanta         45  48  39  46 /  60 100 100  30
Blairsville     40  47  36  45 /  40  90 100  50
Cartersville    42  48  38  45 /  50 100 100  30
Columbus        48  52  42  49 /  70 100 100  20
Gainesville     44  47  38  44 /  50 100 100  50
Macon           49  51  42  52 /  70 100 100  30
Rome            41  48  38  45 /  40 100  90  20
Peachtree City  44  49  39  47 /  60 100 100  30
Vidalia         53  54  45  55 /  50  90  90  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 4 AM EST Wednesday through Thursday
morning for the following zones: Baldwin...Banks...Barrow...
Bartow...Bibb...Bleckley...Butts...Carroll...Catoosa...
Chattahoochee...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Coweta...Crawford...Crisp...Dade...Dawson...DeKalb...Dodge...
Dooly...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Glascock...Gordon...Greene...Gwinnett...Hall...Hancock...
Haralson...Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Morgan...
Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Towns...
Troup...Twiggs...Union...Upson...Walker...Walton...Warren...
Washington...Webster...White...Whitfield...Wilcox...Wilkes...
Wilkinson.

&&

SHORT TERM...17
LONG TERM....King
AVIATION...17
Hazardous weather outlook, Nov 13, 3:11 PM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
311 PM EST Tue Nov 13 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-142015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
311 PM EST Tue Nov 13 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch is in effect for much of the area through
Thursday AM.

Rain will continue overnight tonight, with an additional 0.25 to
0.5 inches possible on top of what was received today and yesterday.
At times rain may be moderate to heavy, and localized flooding
will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

An extended period of heavy rain is expected through early
Thursday. The rain could be heavy at times with isolated
thunderstorms for portions of central Georgia. As the rain occurs,
an increased threat for river and stream flooding is expected by
the middle of the week. An additional 2 to 3 inches of rainfall is
likely with isolated higher amounts for a large portion of North
and Central GA on Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 10:28 AM ESTRiver Flood WarningFFCFloyd6 days
Nov 14, 10:28 AM ESTRiver Flood WarningFFCGwinnett32 hr

Nearby

River Flood Warnings in Georgia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.